MAUDE Adverse Event Report: VERYAN MEDICAL LTD BIOMIMICS 3D VASCULAR STENT SYSTEM

VERYAN MEDICAL LTD BIOMIMICS 3D VASCULAR STENT SYSTEM
Model Number 144700-19
Medical Device Problem Codes Stretched (1601); Deformation Due to Compressive Stress (2889); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
During a procedure on (b)(6) 2023, a biomimics 3d (bm3d) vascular stent 7.0 x 150mm system (bm3d) was being used via a pedal approach for an intervention on the superficial femoral artery (sfa).Upon deployment, it was reported that a lot of force was needed and the outer delivery catheter seemed to stretch and got locked.The stent remained in the catheter and never emerged.The stent was subsequently deployed outside the patient as the user wanted to verify that it was still there.A long sheath was needed to recapture the bm3d delivery catheter and the entire apparatus was removed.The technician reported that the patient did well through the procedure and there was no adverse patient related event reported.
 
Additional Manufacturer Narrative
The investigation is in progress and the device is being returned.Any new information received will be provided in a supplemental report.
 
Event or Problem Description
On (b)(6) 2023, a physician attempted to treat a long segment of disease in the superficial femoral artery (sfa) using a 7.0 x 150mm biomimics 3d stent (bm3d).The patient anatomy was described as having minimal calcification.The vessel was without any noteworthy tortuosity.A pedal approach was used and a glidewire advantage guidewire with a 6fr slender access sheath were used.The target vessel was prepared using balloon angioplasty.The device was flushed in accordance with the instructions for use (ifu) and introduced into the patient.There was resistance experienced by the physician while advancing the device to the target site.The physician removed slack from the delivery system and deployment was initiated.The proximal pin luer was held in a fixed position.There was resistance upon initiation of the deployment.None of the stent crowns were released.It was reported that the outer braid "seemed to stretch" and that the delivery system was becoming damaged due to the resistance.The resistance "seemed to produce irregularities in the outer catheter and the inner core of the delivery system seemed to kink".Due to the "extreme force" experienced during the deployment, the physician elected to remove the device.There was difficulty while attempting to remove the device and friction was reported while attempting to withdraw the device through the access sheath.The physician decided to use an additional 'long sheath' in order to cover the bm3d system and prevent inadvertent deployment of the stent.The proximal luer and bifurcation hub components were removed and the device was successfully removed.After removal of the device, a portion of the stent was deployed on a benchtop with little resistance.An additional balloon angioplasty was performed on the vessel.The events led to a prolonged procedure but the patient was reported as doing well with no adverse impact following the procedure.
 
Additional Manufacturer Narrative
A detailed review of all the lot history records pertaining to the relevant stent and delivery system lot showed no issues that were deemed related to the complaint investigation.This review along with in-process testing for the lot are evidence that the device was manufactured as intended.The device was returned and evaluated.The returned device was without the strain relief, bifurcation hub, tuohy borst and proximal pin luer.There was severe damage to the outer braid, support shaft and guidewire lumen.The stent crowns were protruding from the distal outer braid.The stent had not been fully deployed, but a portion of the stent had been released from the outer braid.It was observed that 18 stent crowns had been deployed.The released portion of the stent had fully expanded, was in good condition and was free from damage.The device also had the procedural guidewire still present within the guidewire lumen.The steel support shaft had separated completely from the proximal luer.The outer braid had multiple points of damage along its length that included areas of reduced diameter and compression.The guidewire lumen showed compression of the peek material.The distal tip was not damaged.There was no damage to the released stent struts, crowns or connectors.The effective length of the outer braid was within the specification length when measured but this was difficult to determine accurately considering the level of outer braid damage which included signs of elongation and compression.Despite an attempt to deploy the remaining portion of stent, no additional crowns could be deployed as the outer braid could not be retracted.The degree of damage present in the returned complaint device indicated that a significantly high deployment force was present during the procedure.Feedback was given that the device was damaged during the deployment attempt.Therefore, the damage seen at various locations in the returned device likely occurred during the procedure.Veryan is aware that difficult anatomical conditions, including calcification and/or occlusion present in the vasculature, as well as a tight aortic bifurcation, can create increased friction between the delivery system components, and between the delivery system and guide/introducer sheath during the stent deployment.This friction can cause increased deployment forces, like what was seen in this complaint, in turn causing delivery system damage.In this case, the physician opted to use a pedal approach, patient anatomy was reported as having minimal calcification and was without noteworthy tortuosity.The damage to the delivery system, as well as the resistance felt by the physician during both the advancement and during initiation of deployment of the device suggested that difficult anatomical conditions were present in this case but without procedural angiographic imaging the conditions of the vessel this cannot be established.There was also difficulty experienced while removing the device which was likely due to the damage inflicted on the device during use, causing unanticipated friction between the outer braid and inner surface of the access sheath.Despite resistance experienced by the physician during advancement of the device and upon initiation of deployment, the physician continued with the deployment.This was not in line with the ifu which warns "if resistance is encountered at any time during the insertion procedure, do not force passage.Resistance may cause damage to the stent, the sds, or the vessel.Carefully withdraw the sds without deploying the stent." and " if unexpected resistance is felt at the start of the deployment, do not force the movement of the bifurcation luer; instead, carefully withdraw the sds without deploying the stent.".This was categorised as an "unable to deploy" event and a cause category of user was assigned.

Brand Name
BIOMIMICS 3D VASCULAR STENT SYSTEM
Common Device Name
BIOMIMICS 3D VASCULAR STENT SYSTEM
Manufacturer (Section D)
VERYAN MEDICAL LTD
block 5
parkmore east business park
galway, H91 V 0TX
EI  H91 V0TX
Manufacturer Contact
alan mcdonagh
block 5
parkmore east business park
galway, H91 V-0TX
EI   H91 V0TX
MDR Report Key16982619
Report Number3011632150-2023-00067
Device Sequence Number20523805
Product Code NIP
UDI-Device Identifier05391526850527
UDI-Public(01)05391526850527(17)240506(11)221006(10)0000176704
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P180003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/06/2024
Device Model Number144700-19
Device Catalogue Number144700-19
Device Lot Number0000176704
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/28/2023
Initial Report FDA Received Date05/23/2023
Supplement Report FDA Received Date07/26/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown